Texas, 2017

Tornadoes and Flash Flooding in Texas, April 10, 2017

April 10, 2017 · NWS SHV · 18 events in 7 counties and zones

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening. Several severe thunderstorms with large hail (half-dollar to golfball size) and occasional damaging winds developed later during the evening, mainly over Northeast Texas. Localized flash flooding was also observed as well. The best instability shifted to the southwest of the region overnight, resulting in the thunderstorms weakening late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 4:33 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 10, 4:33 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
533 PM CDT Mon Apr 10 2017

.AVIATION...
Ongoing line of SHRA/TSRA noted northwest of ktxk early this
evening gradually moving east northeast at 25 mph, with isolated
-SHRA developing west of kshv/east of ktyr and kggg. Computer
models continue to hint at the isolated activity congealing with
the line of convection later this evening, and the line will expand
from northeast to southwest to northwest of keld to ktyr aoa 11/01Z
and affect all the terminals into tonight. kmlu will likely not
see precipitation until around or shortly after midnight tonight.
TSRA/+TSRA and moderate to large hail will be possible with this
activity, especially early this evening, whereby late evening/early
tonight -SHRA andvariable perhaps -TSRA will be more commonplace. Have tried
to continue to convey in this TAF period the best time-frame the
precipitation will affect each terminal, and when the threat will
gradually diminish. Will of course amend as necessary.

Otherwise, VFR CIGS and relatively light southerly winds occurring early
this evening, but as the convection pass over the TAF sites, expect to see
brief erratic/variable winds with speeds of 15-20 kts sustained
with gusts of 30-40 kts. Once the convection exits the TAF sites,
CIGS will drop to MVFR to possibly IFR overnight into Tuesday
morning. CIGS will improve to MVFR by mid-late Tuesday morning and
will be slow to improve to VFR.

A Severe Thunderstorm Watch is in effect until 11 PM CDT across southeast OK,
east TX, portions of deep east TX, portions of northwest LA and portions of
southwest AR.

&&

.PREV DISCUSSION... /issued 415 PM CDT Mon Apr 10 2017/

DISCUSSION...
A quiet morning has quickly transitioned into an active afternoon
with increasingly unstable conditions expanding eastward ahead of
a cold front advancing across east central Texas and beginning to
near our northeast Texas zones along I-30 and north into southeast
Oklahoma. This is where we have already begun to see convection
firing this afternoon with a few strong to severe storms advancing
northeast generally along I-30. Hail has been the primary culprit
thus far, and that trend will continue into the late afternoon and
early evening hours with damaging wind threat becoming more likely
as we go later into the evening. This threat will expand farther
east to encompass the northwest half of our region including much
of southwest Arkansas, extreme northwest Louisiana, and upper two
thirds of northeast Texas. The general consensus among short range
model progs is a linear complex will develop later this evening,
thus the transition to more of a damaging wind threat. The severe
threat will likely diminish after midnight as we lose the upper
forcing and dynamics with the surface front stalling west of our
region. Heavy rainfall does not appear to be a significant threat
for our region, but we will also be monitoring the potential as
well as the severe threat through this evening into the overnight
hours with 1-2 inches of rainfall common for a good chunk of the
region with isolated higher amounts possible.

The threat of rain will continue through mid week as the front
lingers before getting a secondary push southeastward on Tuesday
through early Wednesday. Additional rainfall amounts are expected
to be around an inch or less through early Wednesday. The rest of
the week from Wednesday afternoon through Friday looks mostly dry
with weak upper level ridging setting up across the region. This
ridge will begin to shift east by late Friday into the weekend
with the chance of showers and thunderstorms slowly creeping back
into the forecast for Easter weekend ahead of the next frontal
boundary. At this point, the weekend certainly doesn't look like a
washout but the threat of isolated convection will exist as Gulf
moisture increases and weak upper disturbances transition east in
SW flow aloft. Rain chances will likely increase more so heading
into early next week with the front inching closer to the region
before stalling and lifting back north by the middle of next week.
This will generally spell above normal temperatures for much of
the forecast period with daytime highs in the 70s and 80s while
overnight lows will mainly run in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  61  79 /  60  60  30  20
MLU  62  76  60  79 /  20  60  50  20
DEQ  59  72  56  75 /  80  40  10  20
TXK  62  70  58  76 /  80  60  20  20
ELD  62  71  59  77 /  60  60  40  20
TYR  63  74  61  78 /  80  50  20  20
GGG  63  74  61  78 /  80  50  20  20
LFK  65  78  62  82 /  60  50  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/19
Hazardous weather outlook, Apr 10, 11:11 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1211 PM CDT Mon Apr 10 2017

ARZ050-051-059>061-070>073-LAZ001>004-010-011-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-111715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-Sabine-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...northwest Louisiana...southeast
Oklahoma...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A slight risk for severe thunderstorms will increase with mid to
late afternoon heating, possibly leading to some isolated large
hail. As thunderstorm coverage increases with a front approaching,
clusters of thunderstorms may produce a damaging wind threat as
well. The activity may merge into a broken line, but the cold
front is fairly weak. The severe threat will lessen overnight as
the front becomes stationary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed late today and evening.

LAZ005-006-012>014-017>022-111715-
Lincoln-Union-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

A few isolated thunderstorms may be possible this afternoon. The
evening hours will see thunderstorms continue to expand across the
region up until about midnight. Movement of thunderstorm activity
will slow its eastward progression and weaken as the cold front
becomes stationary later tonight just west of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms may be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

19

In the hours before

Local storm report, Apr 10, 3:56 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             3 SSW MILLERTON         33.94N 95.04W
04/10/2017  E0.75 INCH       MCCURTAIN          OK   PUBLIC

            PUBLIC REPORTS HAIL ON OKLAHOMA STATE
            HIGHWAY 98.

&&

20
Special weather statement, Apr 10, 4:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
554 PM CDT MON APR 10 2017

TXZ108>111-124-102345-
Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
554 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...MORRIS...CENTRAL TITUS AND CAMP COUNTIES UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newsome, or near Leesburg, moving east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Daingerfield, Lone
Star, Omaha, Cason, Cookville, Jenkins, Scroggins, Rocky Branch,
Newsome, Purley, Winfield, Miller's Cove, Rocky Mound, Hopewell,
Holly Springs and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Texas.

LAT...LON 3308 9531 3333 9478 3303 9465 3293 9466
      3290 9499 3290 9515 3289 9515 3288 9525
      3302 9531
TIME...MOT...LOC 2253Z 253DEG 32KT 3300 9514

05

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
April 10, 5:30 PM CST
Where
Wood County, 0.79 mi NW of Winnsboro
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.958, -95.290

Penny size hail fell in Winnsboro. Report from the KLTV Facebook page.

Tornado, Smith

When
April 10, 6:10 PM CST to 6:12 PM CST
Where
Smith County, 1.97 mi N of Omen to 1.69 mi N of Omen
Rating
EF1
Path length
0.47 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.248, -95.103

An EF-1 tornado with maximum estimated winds between 86-90 mph touched down a few miles northwest of the Arp community along County Road 230. This short-lived tornado moved southeast along Farm To Market Road 2103 before lifting. Several trees were uprooted along a narrow path.

Hail, Camp

When
April 10, 6:17 PM CST
Where
Camp County, 2 mi NW of Pittsburg
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.019, -94.996

Golfball size hail fell on County Road 2210.

Thunderstorm Wind, Smith

When
April 10, 6:30 PM CST
Where
Smith County, 2.66 mi NNW of Overton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.303, -94.994

A large tree was blown down on County Road 26 just northwest of Overton in extreme Eastern Smith County.

Tornado, Smith

When
April 10, 6:35 PM CST to 6:37 PM CST
Where
Smith County, 1.84 mi WNW of Overton to 0.99 mi WNW of Overton
Rating
EF0
Path length
0.86 mi
Path width
75 yd
Continued into
Rusk, Tx (SHV)
Reported by
NWS Storm Survey
Coordinates
32.278, -95.000

An EF-0 tornado with maximum estimated winds around 75 mph touched down along County Road 223 just west of the Overton city limits near the Smith/Rusk county line, where it uprooted a few small trees. This tornado moved into the city of Overton in Rusk County, where it intensified to an EF-1 with maximum estimated winds of 95-105 mph.

Tornado, Rusk

When
April 10, 6:37 PM CST to 6:42 PM CST
Where
Rusk County, 0.99 mi WNW of Overton to 0.39 mi N of Overton
Rating
EF1
Path length
0.97 mi
Path width
250 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.276, -94.985

This is a continuation of the EF-0 tornado from eastern Smith County that touched down just west of the Overton city limits. This tornado intensified to an EF-1 as it crossed into the Overton community in Western Rusk County, with maximum estimated winds between 95-105 mph. Several trees were snapped and uprooted with some minor shingle damage occurring to one home. The most concentrated damage was found near the Overton School complex and in the adjacent cemetery along Farm to Market Road 850 before lifting along County Road 128.

Hail, Rusk

When
April 10, 7:05 PM CST
Where
Rusk County, 1.44 mi SSE of Kilgore
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.361, -94.871

Half dollar size hail fell in South Kilgore. Report from the KETK-TV Facebook page.

Hail, Gregg

When
April 10, 7:08 PM CST
Where
Gregg County, 1.26 mi ESE of Kilgore
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.375, -94.859

Penny size hail fell on Dudley Road on the southeast side of Kilgore.

Thunderstorm Wind, Cass

When
April 10, 7:30 PM CST
Where
Cass County, 2.29 mi W of Linden
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.024, -94.369

Numerous trees were blown down across Cass County.

Hail, Gregg

When
April 10, 7:35 PM CST
Where
Gregg County, 2.49 mi NNE of (Ggg)gregg Co Arpt L
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.414, -94.706

Penny size hail fell in the Lakeport community.

Flash Flood, Gregg

When
April 10, 8:01 PM CST to 11:00 PM CST
Where
Gregg County, 2.54 mi NNE of (Ggg)gregg Co Arpt L to 2.46 mi NNE of (Ggg)gregg Co Arpt L
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.416, -94.710

The intersection of Highway 149 and Highway 322 was flooded.

Flash Flood, Gregg

When
April 10, 8:03 PM CST to 11:00 PM CST
Where
Gregg County, 0.84 mi SE of Kilgore to 1.11 mi SE of Kilgore
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.371, -94.870

Highway 259 in Kilgore was reduced to one lane in each direction due to flash flooding.

Flash Flood, Gregg

When
April 10, 8:03 PM CST to 11:00 PM CST
Where
Gregg County, 1.43 mi NW of Tenneryville to 0.91 mi SE of Judson
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.544, -94.818

Several streets were flooded throughout the city of Longview.

Flash Flood, Rusk

When
April 10, 8:08 PM CST to 11:00 PM CST
Where
Rusk County, 1.36 mi ENE of Laird Hill to 1.35 mi ENE of Laird Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.357, -94.878

The intersection of County Road 171 and County Road 179D (Sunset Lane) was flooded.

Flash Flood, Cass

When
April 10, 8:20 PM CST to 11:00 PM CST
Where
Cass County, 3.14 mi NE of Linden to 3.48 mi NE of Linden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.053, -94.293

High water across Highway 59 between Linden and Atlanta.

Flash Flood, Gregg

When
April 10, 8:21 PM CST to 11:00 PM CST
Where
Gregg County, 1.41 mi N of (Ggg)gregg Co Arpt L to 1.26 mi N of (Ggg)gregg Co Arpt L
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.400, -94.723

Farm to Market Road 349 eastbound was blocked at Highway 322 due to high water.

Flash Flood, Rusk

When
April 10, 8:45 PM CST to 11:00 PM CST
Where
Rusk County, 2.96 mi NNW of Cross Rds to 2.59 mi NNW of Cross Rds
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.368, -94.803

Flooding was reported on County Road 2015 east of Kilgore.

Hail, Upshur

When
April 10, 8:53 PM CST
Where
Upshur County, 0.82 mi N of Pritchett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.662, -95.018

Penny size hail was reported in the Pritchett Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684615, 684618, 684620, 684645, 684634, 684638, 684640, 684641, 684651, 684642, 684655, 684657, 684658, 684659, 684661, 684663, 684666, 684667.